Utah, 2012Flash Flood in Utah, August 10, 2012
August 10, 2012 · NWS SLC · 1 event in 1 county or zone
Heavy rain fell over Capitol Reef National Park on August 10th, causing flash flooding in multiple parts of the park.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain fell over Capitol Reef National Park on August 10th, causing flash flooding in multiple parts of the park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 10, 10:02 AM MST, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 10, 10:02 AM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1102 AM MDT FRI AUG 10 2012
.SYNOPSIS...HIGH PRESSURE WILL REMAIN OVER THE REGION THROUGH THE
WEEKEND. A WEAK SYSTEM WILL GRAZE NORTHERN UTAH AND SOUTHWEST WYOMING
TODAY AND TONIGHT.
&&
.DISCUSSION...THE MODERATELY MOIST AIRMASS IN PLACE WILL ONLY
BECOME MORE SO TODAY IN ADVANCE OF APPROACHING TROUGH. SAID TROUGH
CURRENTLY RESIDES ALONG THE OREGON COASTLINE WILL PASS NORTHERN
UTAH OVERNIGHT TONIGHT INTO SATURDAY MORNING. WITH PWAT INCREASING
TO OVER 2 STANDARD DEVIATIONS ABOVE THE NORM LATE TODAY AND
TONIGHT ACROSS THE NORTH AND REMAINING NEAR NORMAL ACROSS THE
SOUTH AREAL EXTENT OF CONVECTION WILL BE ON THE RISE OVER THE NEXT
24 HOURS...ESPECIALLY ACROSS THE NORTH.
WEAK DISTURBANCES WITHIN RETURN FLOW FROM DOMINANT HIGH TO OUR
SOUTHEAST WILL AID TO TRIGGER CONVECTION TODAY BEFORE PHASING WITH
THE TROUGH TONIGHT. ALREADY HAVE WEAK CONVECTION ASSOCIATED WITH
THESE WAVES OVER WEST-CENTRAL AND NORTHWESTERN UTAH THIS MORNING
AS AN INDICATION OF WAVE PRESENCE. ACROSS THE NORTHERN HALF OF THE
AREA AFTERNOON CONVECTION WILL BE AIDED BY DYNAMIC SUPPORT FROM
SAID WAVES WHILST TERRAIN BASED CELLS WILL DOMINATE THE SOUTHERN
HALF OF THE AREA. CONTINUED SUPPORT TONIGHT WITH TROUGH PASSAGE
SHOULD RETAIN NOCTURNAL CONVECTION ACROSS THE NORTH WITH AID OF
MID LEVEL AXIS PASSAGE AND MORE FAVORABLE JET SUPPORT ALOFT.
WARM AIRMASS IN PLACE WILL RETAIN ABOVE CLIMO TEMPS AREAWIDE TODAY
BUT PORTIONS OF THE NORTH/WEST...INCLUDING THE WASATCH
FRONT...SHOULD SEE SLIGHTLY COOLER VALUES DUE TO EXPANSIVE CLOUD
COVER IN PLACE.
GOING FORECAST IN FINE SHAPE. EARLIER AND MINIMAL UPDATE WAS TO
DECREASE CLOUD COVER ACROSS THE SOUTHWEST DUE TO RAPID CLEARING.
PREVIOUS DISCUSSION FOLLOWS...
THE PACNW TROF PASSES EARLY SAT WITH GOOD SUBSIDENCE AND DRYING
BEHIND IT ACROSS THE N BUT CENTRAL AND SRN UT SHOULD BE ACTIVE
AGAIN SAT.
THE CLOUDS AND SHOWERS COULD KNOCK A FEW DEGREES OFF THE HIGHS
ACROSS THE NORTH ALTHO THIS MAY BE OFFSET SOMEWHAT BY A WARM
START.
THE NORTH REMAINS SUPPRESSED INTO SUN WHILE THE REST OF THE AREA
IS ACTIVE ONCE AGAIN THEN MOISTURE RETURNS TO THE N SUNDAY NIGHT
AND MON SHOULD BE AN ACTIVE DAY CWA-WIDE.
THERE IS ENOUGH MOISTURE IN PLACE FOR AN ISOLATED FLASH FLOOD
THREAT ACROSS MAINLY THE MORE FLOOD PRONE LOCATIONS IN SRN AND
CENTRAL UT TODAY RIGHT THROUGH THE FIRST PART OF THE WEEK.
THE HIGH BEGINS TO ELONGATE NWWD TUE AS ANOTHER STRONGER SHORT
WAVE TROF CROSSES THE NRN ROCKIES AND MOVES INTO THE PLAINS.
MODELS ARE NOT IN VERY GOOD AGREEMENT HOWEVER ON HOW THE HIGH
RESPONDS TO THIS WAVE AND HOW MUCH DRYING OCCURS OVER THE CWA
NORTH OF THE NW-SE ORIENTED RIDGE AXIS. HAVE TRENDED FORECASTS
SOMEWHAT DRIER AFTER MID WEEK ALTHO NOT AS MUCH AS THE EC WOULD
INDICATE.
&&
.AVIATION...SOUTHEAST WINDS AT KSLC ARE EXPECTED THROUGH THE
MORNING AND INTO THE EARLY AFTERNOON HOURS...WITH A 30 PERCENT
CHANCE THAT THEY REMAIN IN PLACE THROUGH 22Z. THIS
SAID...EXPECTING A SWITCH TO THE NORTHWEST IN THE 19-21Z WINDOW.
INCREASED SHOWER AND THUNDERSTORM ACTIVITY WILL MOVE IN FROM THE
SOUTH AND WEST THIS AFTERNOON AND REMAIN IN PLACE THROUGH TONIGHT.
IN THE SHORT TERM A 40 PERCENT CHANCE EXISTS THAT STORMS WILL
DIRECTLY IMPACT THE TERMINAL BETWEEN 23-03Z THIS EVENING...WITH A
70 PERCENT CHANCE FOR GUSTY OUTFLOW WINDS AT THE LEAST. STORMS
COULD INTERMITTENTLY IMPACT THE TERMINAL THROUGH TONIGHT.
&&
.FIRE WEATHER...A DISTURBANCE MOVING ACROSS THE PACIFIC
NORTHWEST TODAY WILL MOVE THROUGH THE NORTHERN ROCKIES AND ENHANCE
THE POSSIBILITY OF THUNDERSTORMS ACROSS MAINLY THE NORTHERN HALF OF
UTAH TODAY THROUGH SATURDAY MORNING. THESE THUNDERSTORMS WILL
PRODUCE LIGHTNING AND GUSTY WINDS BUT WILL LIKELY BE ACCOMPANIED BY
RAIN AS WELL SO HAVE OPTED TO HOLD OFF ON A RED FLAG WARNING. AS
THIS DISTURBANCE MOVES EAST...THE CONVECTIVE THREAT WILL DECREASE
ACROSS THE FAR NORTH FOR SATURDAY INTO SUNDAY BUT WILL CONTINUE OVER
THE REMAINDER OF THE AREA. WINDS OUTSIDE OF CONVECTION WILL BE
MAINLY TERRAIN DRIVEN.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...&&
MERRILL/KRUSE/WILENSKY
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 10, 5:15 AM MST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
615 AM MDT FRI AUG 10 2012
UTZ001>016-019>021-517-518-WYZ021-111200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
615 AM MDT FRI AUG 10 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY AND
CONTINUE THROUGH THE EVENING...WITH A FEW STORMS PERSISTING PAST
MIDNIGHT. GUSTY WINDS AND LIGHTNING WILL ACCOMPANY THE
THUNDERSTORMS. THERE IS ALSO A THREAT OF HEAVY RAIN WITH SOME OF
THE STRONGER STORMS...AND ISOLATED FLASH FLOODING CANNOT BE
RULED OUT...MAINLY ACROSS SOUTHERN AND EASTERN UTAH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE HIGH WILL REMAIN LOCKED IN ACROSS THE GREAT BASIN THROUGH THE
WEEKEND AND INTO THE FIRST PART OF NEXT WEEK KEEPING TEMPERATURES
VERY WARM. AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE EACH
DAY WITH A CONTINUED THREAT OF HEAVY RAIN AND ISOLATED FLASH
FLOODING...MAINLY ACROSS THE EAST AND SOUTH.
THE HIGH IS FORECAST TO SHIFT WEST TOWARDS THE MIDDLE PART OF
NEXT WEEK CUTTING OFF THE MOISTURE SUPPLY AND STARTING A GRADUAL
DRYING TREND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Flash Flood, Wayne
- When
- August 10, 12:50 PM MST to 2:50 PM MST
- Where
- Wayne County, 4.52 mi E of Torrey to 7.08 mi NW of Notom
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.313, -111.338
Flash flooding was reported by the park rangers at Capitol Reef National Park. This flooding primarily occurred along the Scenic Drive, closing the Grand Wash and Capitol Gorge areas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Lake Michigan, August 10, 20122 deaths · 1 event
- Flash Flooding and Flooding in Massachusetts, August 10, 20121 injured · $155,000 · 70 kt wind · 17 events
- Wildfire in Texas, August 10 to 20, 2012$370,000 · 4 events
- Flood and Damaging Winds in Connecticut, August 10, 2012$153,000 · 87 kt wind · 10 events
- Tornado and Flash Flooding in Rhode Island, August 10, 2012$88,000 · EF0 · 13 events
- Tornado and Damaging Winds in New York, August 10, 2012$114,000 · EF0 · 4 events
- Flash Flood and Damaging Winds in Mississippi, August 10, 2012$81,000 · 65 kt wind · 6 events
- Flash Flood and Damaging Winds in Alabama, August 10, 2012$50,000 · 5 events
- Damaging Winds in Texas, August 10 to 11, 2012$37,000 · 65 kt wind · 7 events
- Damaging Winds in Connecticut, August 10, 2012$21,000 · 61 kt wind · 6 events
- Damaging Winds in Tennessee, August 10, 2012$19,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Texas, August 10, 2012$12,000 · 56 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409067.